Generic Name: diphenhydramine (DYE fen HYE dra meen)Brand Names: Aler-Tab, Allergy, Allermax, Altaryl, Benadryl Allergy, Benadryl DF, Benadryl Dye Free Allergy, Benadryl Ultratab, Children's Allergy, Diphen Cough, Diphenhist, Dytuss, PediaCare Children's Allergy, Q-Dryl, Q-Dryl A/F, Siladryl, Siladryl Allergy, Silphen Cough, Simply Sleep, Sleep-ettes, Sleep-ettes D, Sominex Maximum Strength Caplet, Theraflu Thin Strips Multi Symptom, Triaminic Thin Strips Cough & Runny Nose, Unisom Sleepgels Maximum Strength, Valu-Dryl
Diphenhydramine is an antihistamine. Diphenhydramine blocks the effects of the naturally occurring chemical histamine in the body.
Diphenhydramine is used to treat sneezing; runny nose; itching, watery eyes; hives; rashes; itching; and other symptoms of allergies and the common cold.
Diphenhydramine is also used to suppress coughs, to treat motion sickness, to induce sleep, and to treat mild forms of Parkinson's disease.
Diphenhydramine may also be used for purposes other than those listed in this medication guide.What is the most important information I should know about Sominex Maximum Strength Caplet (diphenhydramine)?Use caution when driving, operating machinery, or performing other hazardous activities. Diphenhydramine may cause dizziness or drowsiness. If you experience dizziness or drowsiness, avoid these activities. Use alcohol cautiously. Alcohol may increase drowsiness and dizziness while taking diphenhydramine.What should I discuss with my healthcare provider before taking Sominex Maximum Strength Caplet (diphenhydramine)?Do not take diphenhydramine if you have taken a monoamine oxidase inhibitor (MAOI) such as isocarboxazid (Marplan), phenelzine (Nardil), or tranylcypromine (Parnate) in the last 14 days. A very dangerous drug interaction could occur, leading to serious side effects.
Before taking this medication, tell your doctor if you have
glaucoma or increased pressure in the eye;
a stomach ulcer;
an enlarged prostate, bladder problems or difficulty urinating;
an overactive thyroid (hyperthyroidism);
hypertension or any type of heart problems; or
You may not be able to take diphenhydramine, or you may require a lower dose or special monitoring during treatment if you have any of the conditions listed above.Diphenhydramine is in the FDA pregnancy category B. This means that it is not expected to be harmful to an unborn baby. Do not take diphenhydramine without first talking to your doctor if you are pregnant. Infants are especially sensitive to the effects of antihistamines, and side effects could occur in a breast-feeding baby. Do not take diphenhydramine without first talking to your doctor if you are nursing a baby. If you are over 60 years of age, you may be more likely to experience side effects from diphenhydramine. You may require a lower dose of this medication.
Take diphenhydramine exactly as directed on the package or as directed by your doctor. If you do not understand these directions, ask your pharmacist, nurse, or doctor to explain them to you.Take each dose with a full glass of water.
Diphenhydramine can be taken with or without food.
For motion sickness, a dose is usually taken 30 minutes before motion, then with meals and at bedtime for the duration of exposure.
As a sleep aid, diphenhydramine should be taken approximately 30 minutes before bedtime.
To ensure that you get a correct dose, measure the liquid forms of diphenhydramine with a special dose-measuring spoon or cup, not with a regular tablespoon. If you do not have a dose-measuring device, ask your pharmacist where you can get one.
Never take more of this medication than is prescribed for you. The maximum amount of diphenhydramine that you should take in any 24-hour period is 300 mg.Store diphenhydramine at room temperature away from moisture and heat.
Take the missed dose as soon as you remember. However, if it is almost time for the next dose, skip the missed dose and take only the next regularly scheduled dose. Do not take a double dose of this medication unless otherwise directed by your doctor.
Symptoms of a diphenhydramine overdose include extreme sleepiness, confusion, weakness, ringing in the ears, blurred vision, large pupils, dry mouth, flushing, fever, shaking, insomnia, hallucinations, and possibly seizures.What should I avoid while taking Sominex Maximum Strength Caplet (diphenhydramine)?Use caution when driving, operating machinery, or performing other hazardous activities. Diphenhydramine may cause dizziness or drowsiness. If you experience dizziness or drowsiness, avoid these activities. Use alcohol cautiously. Alcohol may increase drowsiness and dizziness while taking diphenhydramine.
Other, less serious side effects may be more likely to occur. Continue to take diphenhydramine and talk to your doctor if you experience
sleepiness, fatigue, or dizziness;
dry mouth; or
difficulty urinating or an enlarged prostate.
This is not a complete list of side effects and others may occur. Call your doctor for medical advice about side effects. You may report side effects to FDA at 1-800-FDA-1088.
Talk to your pharmacist before taking other over-the-counter cough, cold, allergy, or insomnia medications. These products may contain medicines similar to diphenhydramine, which could lead to an antihistamine overdose.
Before taking this medication, tell your doctor if you are taking any of the following medicines:
anxiety or sleep medicines such as alprazolam (Xanax), diazepam (Valium), chlordiazepoxide (Librium), temazepam (Restoril), or triazolam (Halcion);
medications for depression such as amitriptyline (Elavil), doxepin (Sinequan), nortriptyline (Pamelor), fluoxetine (Prozac), sertraline (Zoloft), or paroxetine (Paxil); or
any other medications that make you feel drowsy, sleepy, or relaxed.
Drugs other than those listed here may also interact with diphenhydramine. Talk to your doctor and pharmacist before taking any prescription or over-the-counter medicines, including vitamins, minerals, and herbal products.